Aspirin, Cortisone, and ACTH

Aspirin, Cortisone, and ACTH_22.jpg

The conventional treatment in rheumatic fever is rest in bed, the application of heat, plenty of good food, and the use of aspirin. Aspirin is regarded as a specific in this disease, and is part of the armamentarium of the average physician.

While there is no question that rest in bed and the application of heat are of great help, physicians would do well to re-evaluate the effects of aspirin as well as the conventional type of feeding in the light of our new concepts of disease and the more modern findings of nutrition. They would soon realise that a change from the conventional approach is imperative if permanent heart damage is to be avoided.

Let us begin by examining how aspirin affects a rheumatic fever patient. We can do no better than turn to Dr. Paul Dudley White, who said that because the possibility of long continued salicylate (aspirin) therapy may depress the production rate of immune bodies in the organism, it makes one hesitate to recommend such chronic treatment unreservedly. He continued: It is of considerable importance to recognise that evidence of the persistent activity of the rheumatic infection may be masked by the long continued use of salicylates, which abolishes temporary symptoms and signs including fever and leucocytosis.1

In other words, long-continued use of aspirin suppresses or masks the rheumatic infection, and actually interferes with the immunising powers of the body. It should not take much to see how this can permanently damage the affected parts of the body.

Looking further, we find Graham and Parker saying: Sodium salicylate (a salt of aspirin) is widely used in the treatment of acute rheumatic fever and the more chronic forms of rheumatism. While there may be disagreements as to its precise value in the therapy of various rheumatic conditions there is a general agreement that it is a toxic substance giving rise to a variety of untoward and even alarming symptoms which may interfere with its administration following about aspirin: Overdoses of acetylsalicylic acid (aspirin) commonly produces ringing in the ears as do the inorganic salicylates. Frequently, however, even in quantities not excessive, it produces a very different type of intoxication. Among the most common symptoms are profuse sweating, cold extremities, either with or without a fall in body temperature, rapid or irregular pulse and occasionally albuminuria [albumin in the urine].

In many reported cases there has been marked facial edema involving not only the skin but the mucous membrane of the mouth and throat.

In addition to aspirin, other drugs have been used in the treatment of rheumatic fever. Cortisone and ACTH are the drugs which have been tried most recently. Results of a three-year study undertaken by the American, British, and Canadian Heart Association, to determine whether ACTH, cortisone or aspirin is most effective in alleviating the symptoms of rheumatic fever, while so far inconclusive has, nevertheless, demonstrated that there is little difference in the efficacy of these remedies and that the dangers of side reaction with aspirin are much less.3

In discussing the relative merits of these remedies, a well-known physician pointed out that cortisone and ACTH are in reality more dangerous than aspirin because they are much more potent and have to be much more closely watched for side reactions affecting the pituitary, the adrenal, the thyroid, the pancreas, the kidneys, as well as the psyche (mind).

Now if these drugs are not the treatments of choice, what is the ideal treatment in these cases ?


Aspirin, Cortisone, and ACTH_22.jpg

Leave a Reply